Alert archive / Tennessee / Special Weather Statements in 2021
Special Weather Statement, NWS Morristown, TN
NWS Morristown, TN issued this special weather statement at Jun 29, 2021, 4:02 PM EDT for McMinn County, Tennessee. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2021, 4:02 PM EDT (20:02 UTC)
- Expired
- Jun 29, 2021, 4:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Morristown, TN
County McMinn County, TN
The radar
The Knoxville radar (KMRX), 138 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1387 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
353 WWUS84 KMRX 292002 SPSMRX Special Weather Statement National Weather Service Morristown TN 402 PM EDT Tue Jun 29 2021 TNZ084>086-101-292045- West Polk TN-Northwest Monroe TN-Meigs TN-McMinn TN- 402 PM EDT Tue Jun 29 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MEIGS...NORTH CENTRAL POLK AND MCMINN COUNTIES UNTIL 445 PM EDT... At 402 PM EDT, Doppler radar was tracking a strong thunderstorm near Etowah, or 11 miles northeast of Benton, moving northwest at 20 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Athens, Etowah, Englewood, Niota, Calhoun, Riceville, Clear Water, Hillsview, Bullet Creek and Hiwassee Ocoee State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3528 8434 3515 8449 3539 8488 3559 8466 TIME...MOT...LOC 2002Z 133DEG 19KT 3527 8448 $$ TD
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Jun 29, 3:31 PM EDT, 31 minutes earlier.
Area forecast discussion, Jun 29, 3:31 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 331 PM EDT Tue Jun 29 2021 .SHORT TERM...(Tonight and Wednesday) Scattered showers and thunderstorms developing at mid afternoon across central and southern Tennessee Valley and mountains and moving northwest toward the plateau and the Tennessee border. With flow from the southeast showers and storms are weakening as they move northwest. Latest short term models showing convection coming over the mountains and moving into mainly the central valley next few hours before dissipating. Some activity will eventually move into the northern plateau as models show activity eventually dissipating in that area early evening. Have chance pops this afternoon south and slight chance central but left pops out of Virginia. Slight chance pops early this evening. Temperatures are near 90 except where showers are occurring. Patchy fog possible in areas where rain has occurred with airmass so moist so included some in early morning time frame. Upper level ridge over the eastern seaboard today remains in control which is keeping convection limited today over northeast Tennessee and southwest Virginia. The ridge will be in place for about one more day before weakening by Wednesday night. On Wednesday rain chances look to be about the same as today with about 30 to 40 percent coverage of convection by late afternoon. Highs again near 90 degrees lower elevations Wednesday. TD .LONG TERM...(Wednesday night through Tuesday)... Key messages: 1. Widespread showers and thunderstorms will be possible Thursday into Friday, with at least a marginal threat for some flooding concerns. Discussion: A synoptic scale trough will be situated over the central Ontario/Quebec border Wednesday night, but will drop south through the day Thursday to the Great Lakes region. Model agreement is better overall today with the evolution of the upper pattern with the consensus being that this trough transitions to a cutoff low over the eastern CONUS by this weekend. Locally, this trough dropping south on Thursday will push a cold front towards the CWA. The combination of the approaching cold front, and moist southwesterly flow ahead of it, should provide widespread showers and thunderstorms for most of the period between Thursday morning and early Friday afternoon before the front clears to the south. This moist return flow will bring rich Gulf moisture into the region with PWAT values climbing to near 2" for much of Thursday into Friday morning. Storm total rainfall amounts from most models show widespread 1-3" across most of the forecast area Wednesday night through midday Friday, but it's worth noting that there are some models that show significantly more. Considering there will be some thunderstorms embedded in this precipitation, and that some training of storms will be possible, it seems reasonable to go higher with the storm total amounts. Stayed really close to WPC QPF during this time period, which yields more along the 2-4" range through Friday evening. Flash flood guidance remains high due to general lack of rainfall in recent weeks, so still believe that the threat of widespread flash flood concerns is on the low side but it's definitely not zero. So, will continue to mention the threat in the HWO for the time being. Do not believe that any headlines are necessary at this point. For Friday night through the end of the period, the upper trough/cutoff low steadily pushes off to the east as ridging builds from the southern plains up into the upper midwest. This should generally keep us in the dry. Temperatures will be below normal Thursday and Friday, but expect near normal values by early next week as clouds clear out in the wake of the exiting trough. CD && .AVIATION... 18Z TAF DISCUSSION. Convection is starting to develop across southeast Tennessee early this afternoon along the northeast edge of the remnants of Tropical system Danny whose center is now over North AL. Thinking there will be enough coverage to keep the temporary condition for lower visibility in thunderstorms for a few hours so have TEMPO group at CHA. Farther northeast there will be a chance at TYS and expecting no showers or storms near TRI. Took out prob30 at TYS and just have VCTS now. Outside of convection, VFR conditions expected for the rest of the period. Winds will generally be light outside of thunderstorms. For tonight partly cloudy skies and then including prob30 groups for storms at CHA and TYS at the end of the taf period. TD && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 72 90 71 88 71 / 30 30 20 70 90 Knoxville McGhee Tyson Airport, TN 70 90 71 87 69 / 20 40 30 80 90 Oak Ridge, TN 70 88 70 86 69 / 20 40 30 80 90 Tri Cities Airport, TN 66 88 69 85 67 / 10 30 30 80 90 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Jun 29, 3:44 PM EDT, 18 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 344 PM EDT Tue Jun 29 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-302000- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 344 PM EDT Tue Jun 29 2021 /244 PM CDT Tue Jun 29 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight There will be scattered showers and thunderstorms around southwest North Carolina and eastern Tennessee, mainly during the late afternoon. A few of these storms may become strong with gusty winds, locally heavy rainfall and possibly small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. However, there is the potential for widespread, locally heavier rainfall Thursday into Friday. While the threat is limited overall due to recently dry weather, localized flash flooding is possible where repeated rainfall occurs, especially in low-lying and poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time. TD/CD
In the hours before
Special weather statement, Jun 29, 4:02 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Morristown TN 402 PM EDT Tue Jun 29 2021 TNZ084>086-101-292045- West Polk TN-Northwest Monroe TN-Meigs TN-McMinn TN- 402 PM EDT Tue Jun 29 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MEIGS...NORTH CENTRAL POLK AND MCMINN COUNTIES UNTIL 445 PM EDT... At 402 PM EDT, Doppler radar was tracking a strong thunderstorm near Etowah, or 11 miles northeast of Benton, moving northwest at 20 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Athens, Etowah, Englewood, Niota, Calhoun, Riceville, Clear Water, Hillsview, Bullet Creek and Hiwassee Ocoee State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3528 8434 3515 8449 3539 8488 3559 8466 TIME...MOT...LOC 2002Z 133DEG 19KT 3527 8448 TD
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:15 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 45 min |
| Jun 28, 8:16 PM EDT | Special Weather Statement | MRX | Morgan | 44 min |
| Jun 28, 8:42 PM EDT | Special Weather Statement | MRX | Scott | 63 min |
| Jun 28, 9:09 PM EDT | Special Weather Statement | MRX | Morgan | 51 min |
| Jun 28, 9:34 PM EDT | Areal Flood Advisory | MRX | Morgan | 116 min |
| Jun 29, 4:20 PM EDT | Severe Thunderstorm Warning | MRX | McMinn | 40 min |
| Jun 29, 4:47 PM EDT | Special Weather Statement | MRX | Loudon | 28 min |
| Jun 29, 4:59 PM EDT | Special Weather Statement | MRX | Roane | 46 min |
| Jun 29, 5:22 PM EDT | Special Weather Statement | MRX | Roane | 23 min |
| Jun 29, 5:46 PM EDT | Special Weather Statement | MRX | Anderson | 44 min |
| Jun 29, 5:57 PM EDT | Special Weather Statement | MRX | Rhea | 18 min |
| Jun 29, 6:20 PM EDT | Special Weather Statement | MRX | Campbell | 40 min |
Nearby
Special Weather Statements in Tennessee, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.